Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 36, NWS Brownsville, TX

May 21, 2020Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 21, 2020, 7:14 AM CDT for Zapata County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2020, 7:14 AM CDT (12:14 UTC)
Expired
May 21, 2020, 8:00 AM CDT
In force
46 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 198 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:52 AM CDTTSTM WND DMG1 N San Ygnacio, TXAT LEAST 3 POWER POLES BROKEN 1 MILE NORTH OF SAN YGNACIO ON US83 AND SOME TREE DAMAGE REPORTED IN THE TOWN OF SAN YGNACIO. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2192 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS54 KBRO 211214
SVRBRO
TXC505-211300-
/O.NEW.KBRO.SV.W.0036.200521T1214Z-200521T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
714 AM CDT Thu May 21 2020

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northern Zapata County in Deep South Texas...

* Until 800 AM CDT.

* At 714 AM CDT, a severe thunderstorm was located near El Cenizo, or
  16 miles south of Laredo, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Zapata, Medina, Zapata High School, Las Palmas, Zapata County Fire
  Department, Falcon Mesa, Zapata County Airport, Zapata Middle
  School, Zapata County Public Library and Zapata--Medina.

This includes US Highway 83 between mile markers 738 and 766.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
      2732 9937 2727 9933 2727 9896 2724 9895
      2686 9929 2687 9932 2688 9933 2692 9932
      2693 9938 2696 9939 2698 9938 2702 9942
      2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 1214Z 311DEG 24KT 2730 9941 

HAIL...1.25IN
WIND...60MPH
 
$$

Caceres
1 follow-up statement
499 
WWUS54 KBRO 211246
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
746 AM CDT Thu May 21 2020

TXC505-211300-
/O.CON.KBRO.SV.W.0036.000000T0000Z-200521T1300Z/
Zapata TX-
746 AM CDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHERN ZAPATA COUNTY...

At 746 AM CDT, a severe thunderstorm was located 11 miles north of
Zapata County Airport, or 14 miles northwest of Bustamante, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Zapata, Medina, Zapata High School, Las Palmas, Zapata County Fire
Department, Falcon Mesa, Zapata County Airport, Zapata Middle School,
Zapata County Public Library and Zapata--Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
      2732 9937 2727 9933 2727 9896 2724 9895
      2686 9929 2687 9932 2688 9933 2692 9932
      2693 9938 2696 9939 2698 9938 2702 9942
      2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 1246Z 309DEG 32KT 2713 9930 

HAIL...1.25IN
WIND...60MPH
 
$$

Caceres

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:53 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 21, 5:53 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
553 AM CDT Thu May 21 2020

.DISCUSSION...The MCS NW of Laredo still has some life in it and a
new cell is seen developing West of Falcon Dam. Added 20 percent
for the morning hours for the Western Counties including the Upper
Valley to cover if these storms move across the River and into our
CWA. Mid-level shortwave energy tapping into elevated instability
and subtle moisture to keep a few updraft invigorated to keep the
isolated convection going. Can not rule out a strong to isolated
severe storm producing gusty wind and some hail along with heavy
rainfall and potential lightning strikes.

&&

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...MVFR ceilings this morning to lift and break up mid
to late morning with general VFR ceilings the remainder of the
afternoon. Stratus expected to return tonight. Slight chance of
overnight convection with KMFE seeing slightly better chances.
Moderate breezes with occasional higher gusts around 25 knots
today.

&&

.PREV DISCUSSION... /issued 347 AM CDT Thu May 21 2020/

SHORT TERM (Now through Friday): Weak ridge remains in place over
Texas but should continue to flatten through Friday as several
shortwave troughs rotate around the base of a large Western U.S.
trough. Deterministic and CAM models are not in the best agreement
with precipitation chances the next 36 hours making for a
challenging forecast. Convection currently remains northwest of the
CWA and is showing signs of weakening as well as moving northeast
following on the heals of MCV tracking northeast over the Texas Hill
Country. This should leave our region high and dry for the most part
this morning. Atmosphere is conditionally unstable and moisture
values continue to increase as moisture deepens with the upper ridge
finally weakening. An isolated shower or thunderstorm is possible
out west with convection firing along a potential outflow boundary
form the overnight convection or new convection developing over the
Sierra Madre late today and moving into our region. Probabilities
remain rather low with only the GFS showing any moderate chances,
mainly this morning and over the Western Ranchlands. Otherwise, a
typical late spring day with temperatures slightly above normal and
heat indices ranging from 102 to 108. Pressure gradient looks a bit
weaker with the NE Mexico thermal low not as strong as yesterday due
to the break down of the mid-level ridge.

Tonight's pop forecast is somewhat uncertain with the ECMWF very
aggressive with developing a MCS over West Central Texas and driving
it southeast over our CWA late tonight and not exiting south of the
border until Friday morning. This solution seems to be an outlier
with the GFS and some CAM models showing isolated to scattered
indicate convection tonight into Friday. With this said will be
trending with a none ECMWF solution and keep pops in the 20-30
percent range tonight and Friday.  Can not rule out a few strong
storms producing gusty winds and possible hail with plenty of
instability and the conditional unstable atmosphere. General mid-
level flow looks relatively weak so any thunderstorms will slow
moving and could produce heavy rain with amounts of 1-2 inches.
Outside of the convection chances...warm and muggy conditions
continue tonight and another seasonal hot day will be on tap for
Friday.

LONG TERM (Friday Night through Wednesday): A 500mb shortwave
develops across central to east Texas this holiday weekend and
keeps unsettled weather in play across Deep South Texas into next
week. Surface low pressure across northern Mexico may help develop
convection nightly across the border, and elevated moisture
combined with warm afternoon temperatures may help seabreeze
convection kick up each day. Remnant outflow boundaries from
convection further north may add to the rain chances as well, with
several CAMs showing squall lines developing north and heading
south at various points through the weekend and early next week.
The ECMWF remains the heavy handed model over the past couple of
days, but at this point, confidence remains low to moderate, so
will keep more blended POPs.

The best rain chances at this point remain with the upper level
support late Saturday into Monday, and again Tuesday into
Wednesday, as spokes of the 500mb shortwave swing through. These
may be the best opportunities for strong to severe thunderstorms
as well, with locally heavy rainfall, as PWAT values peak each day
between 1.8 and 2.1 inches. Expect near normal to slightly above
normal afternoon temperatures and above normal low temperatures
for persistent muggy conditions. Heat Indices may approach 100 to
104 across the mid to upper valley this weekend into Memorial Day,
with increased cloud cover and rain chances maybe knocking
indices down a bit Tuesday and Wednesday.

MARINE (Now through Friday): A moderate pressure gradient across
the Gulf looks to be maintained through Friday. Broad high pressure
extending across the Gulf to combine with weak low pressure over NE
Mexico and West Texas providing a moderate onshore winds. Small
Craft exercise caution conditions should suffice for the Laguna
during the daytime switching offshore for the overnight and early
morning hours. Buoy 42020 showing just a low to moderate wind wave
and no swell and with no significant easterly or southeast winds
anticpated so will maintain a steady state sea regime through the
period.

Friday Night through Wednesday: High pressure across the
northeastern Gulf of Mexico slowly retreats northeastward through
the long term, allowing breezy southeasterly winds along the lower
Texas coast into Saturday to diminish into next week, eventually
becoming east. Small Craft Advisories may be needed across the bay
Saturday afternoon, with Small Craft Caution to possibly Small
Craft Advisory conditions across Gulf of Mexico waters into
Memorial Day. Favorable marine conditions return Tuesday. The best
chance of thunderstorms across coastal waters remains Monday and
Tuesday, however, with this pattern, mariners are urged to stay
tuned to weather updates and warnings this holiday weekend into
next week as unsettled weather across the state could deteriorate
marine conditions rapidly.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59/65
Hazardous weather outlook, May 21, 4:31 AM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
431 AM CDT Thu May 21 2020

TXZ248>257-351-353-221000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
431 AM CDT Thu May 21 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

An isolated strong thunderstorm is possible over the Western
Ranchlands later tonight. Gusty winds, hail and heavy rainfall are
possible. Otherwise, no significant weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are possible Friday through
early next week. A few storms could be strong with the potential
for locally heavy downpours, gusty winds and hail.

An elevated risk of rip currents is possible over the weekend,
and Memorial Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-221000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
431 AM CDT Thu May 21 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 21, 6:39 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Brownsville TX
639 AM CDT Thu May 21 2020

TXZ248-211230-
Zapata TX-
639 AM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
730 AM CDT...

At 637 AM CDT, Doppler radar was tracking a strong thunderstorm near
El Cenizo, or 13 miles southwest of Laredo, moving southeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Very large hail is likely falling across the border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2709 9943 2710 9944 2713 9943 2715 9944
      2717 9943 2725 9944 2727 9945 2732 9937
      2727 9933 2727 9927 2686 9931 2688 9933
      2692 9932 2694 9939 2696 9939 2698 9938
      2702 9942 2701 9943 2702 9944 2706 9945
TIME...MOT...LOC 1137Z 323DEG 26KT 2737 9958

Hallman

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:39 AM CDTSpecial Weather StatementBROZapata51 min
May 21, 7:59 AM CDTSpecial Weather StatementBROZapata46 min
May 21, 8:33 AM CDTAreal Flood AdvisoryBROZapata3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.